Alert archive / Missouri / Flash Flood Warnings in 2009

Flash Flood Warning 30, NWS St. Louis, MO

June 1, 2009Knox County, Missouri

NWS St. Louis, MO issued this flash flood warning at Jun 1, 2009, 6:18 PM CDT for Knox County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2009, 6:18 PM CDT (23:18 UTC)
Expired
Jun 1, 2009, 11:53 PM CDT
In force
6 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

County Knox County, MO

The radar

The Quad Cities radar (KDVN), 198 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 113 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.3 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2009-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 779 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2009-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 347 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
779 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1409 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
347 m²/s²
0-3 km storm-relative helicity
422 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLSX 012318
FFWLSX
MOC103-020530-
/O.NEW.KLSX.FF.W.0030.090601T2318Z-090602T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
618 PM CDT MON JUN 1 2009

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN KNOX COUNTY IN NORTHEAST MISSOURI

* UNTIL 1230 AM CDT

* AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. NATIONAL WEATHER SERVICE RADAR ESTIMATES 2 TO 3       
  INCHES OF RAINFALL HAS ALREADY OCCURRED ACROSS NORTHERN KNOX       
  COUNTY.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...     
  COLONY...GREENSBURG...AND BARING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...BRIDGE CREEK 
...SOUTH FORK SOUTH FABIUS RIVER...LONG BRANCH...PLUM BRANCH...NORTH 
FORK SOUTH FABIUS RIVER...NICK BRANCH...MIDDLE FABIUS RIVER...BEAR 
CREEK...NORTH FABIUS RIVER...TROUBLESOME CREEK...LITTLE BRIDGE 
CREEK...SOUTH FORK MIDDLE FABIUS RIVER...SAND HILL BRANCH AND NORTH 
FORK SALT RIVER.

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE LIKELY IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 4030 9195 4020 9195 4017 9235 4030 9235

$$

CVKING
2 follow-up statements
000 
WGUS73 KLSX 020234
FFSLSX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
934 PM CDT MON JUN 1 2009

MOC103-020530-
/O.CON.KLSX.FF.W.0030.000000T0000Z-090602T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KNOX MO-
934 PM CDT MON JUN 1 2009

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN KNOX COUNTY
UNTIL 1230 AM CDT...

AT 930 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
THUNDERSTORMS THAT PRODUCED THE VERY HEAVY RAINFALL ACROSS THE 
WARNED AREA HAD MOVED NORTH. 3 INCHES OF RAINFALL NEAR GREENSBURG 
WAS REPORTED EARLIER THIS EVENING. RUNOFF FROM THIS EXCESSIVE 
RAINFALL WAS CAUSING FLASH FLOODING TO OCCUR. MANY COUNTY ROADS HAD 
FLOWING WATER ACROSS THEM ACCORDING TO PUBLIC REPORTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4030 9195 4020 9195 4017 9235 4030 9235

$$

CVKING
000 
WGUS73 KLSX 020453
FFSLSX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1153 PM CDT MON JUN 1 2009

MOC103-020508-
/O.CAN.KLSX.FF.W.0030.000000T0000Z-090602T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KNOX MO-
1153 PM CDT MON JUN 1 2009

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHERN KNOX
COUNTY IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA ARE BEGINNING TO RECEDE...ENDING THE 
FLASH FLOOD THREAT. RIVER LEVEL WILL CONTINUE TO RISE OVERNIGHT. IF 
FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY.

LAT...LON 4030 9195 4020 9195 4017 9235 4030 9235

$$

CVKING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 6:01 PM CDT, 17 minutes earlier.

Area forecast discussion, Jun 1, 6:01 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
601 PM CDT MON JUN 1 2009

.DISCUSSION...
/305 PM CDT MON JUN 1 2009/

THUNDERSTORM CHANCES AND ATTENDANT SEVERE WEATHER PROBABILITES
WILL BE THE MAIN FORECAST ISSUES THE NEXT FEW DAYS. TONIGHT IT
APPEARS ANY THREAT WILL BE CONFINED TO MAINLY THE FAR NORTHERN
PORTION OF THE CWA. GOOD HEATING ACROSS THE AREA TODAY HAS
RESULTED IN A VERY UNSTABLE AND WEAKLY CAPPED AIR MASS...HOWEVER
LITTLE IS GOING ON ATTM DUE TO THE LACK OF ANY FORCING MECHANISM.
THIS SHOULD CHANGE THIS EVENING AS THE COLD FRONT NOW MOVING
THROUGH IOWA PUSHES JUST SOUTH OF THE IA/MO BORDER BY 00Z. ATTM
ANTICIPATING THUNDERSTORMS TO DEVELOP ALONG THIS FRONT IN THE
21-00Z TIME FRAME. WESTERLY DEEP LAYER SHEAR ON THE 20-25 KTS
WOULD FAVOR MULTICELL MODES WITH POTENTIAL FOR SOME SMALL BOWING
SEGMENTS OR CLUSTERS. ATTM BELIEVE THE SRN LIMIT OF ANY THREAT IS
NEAR A MOBERLY TO PITTSFIELD LINE. ALL OF THE GUIDANCE INCLUDING
NUMEROUS EXPLICIT MODELS SUGGEST THE THREAT WILL BE CONFINED TO
THIS EVENING. BY LATE THIS EVENING...THE SSWLY LLJ RAMPS UP AND
FOCUSES THE BEST LIFT AND FORCING FUTHER NORTH FROM ERN NEBRASKA
INTO IOWA.

WHILE THERE IS SOME THREAT OF PRECIPITATION ALONG ANY RESIDUAL
BOUNDARIES ON TUESDAY MORNING ACROSS NE MO AND WEST CENTRAL IL
FROM ANY CONVECTIVE BOUNDARIES...THE MAIN THREAT FOR THUNDERSTORMS
ON TUESDAY SHOULD BE IN THE AFTERNOON. THE FRONT WILL MAKE SLOW
SOUTHEASTWARD INROADS INTO THE CWA...A WEAK SHORTWV WILL BE
MIGRATING THRU THE MID MS VLY PROVIDING SOME ASCENT...AND THE AIR
MASS ALONG AND SOUTH OF THE FRONT LIKE TODAY WILL BE QUITE
UNSTABLE AND WEAKLY CAPPED. ONCE AGAIN THERE WILL BE SOME SEVERE
THREAT IN THE VICINITY OF THE FRONT WITH DEEP LAYER SHEAR FAVORING
MULTICELL MODES. THE PRECIPITATION THREAT SHOULD INCREASE IN
COVERAGE ON TUESDAY NIGHT AND INTO WEDNESDAY AS THE FRONT
PROGRESSES SEWD THROUGH THE CWA AND A SERIES OF FRONTAL WAVES
TRAVERSE IT IN RESPONSE TO SEVERAL MID LEVEL SHORTWVS. GUIDANCE
SUGGESTS THAT CLOUDS WILL BE WIDESPREAD ON WEDNESDAY AND THIS
ALONG WITH THE PCPN AND POST-FRONTAL CAA DICTATED LOWERING THE MAX
TEMPS.

COOLER THAN AVERAGE TEMPERATUES WILL THEN PERSIST ON THURSDAY WITH
A RETURN TO SEASONABLE LEVELS BY LATE WEEK INTO THE WEEKEND AS A
WARM FRONT BEGINS TO LIFT BACK INTO THE AREA. THIS FRONT WILL ALSO
BRING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA NEXT
WEEKEND.

GLASS

&&

.AVIATION...
/602 PM CDT MON JUN 1 2009/ FOR THE 00Z TAFS...
A LINE OF STRONG TO SEVERE THUNDERSTORMS HAS DEVELOPED ACROSS
NORTHERN MISSOURI AND WEST CENTRAL ILLINOIS EARLY THIS EVENING
SOUTH OF A SLOW MOVING COLD FRONT. THESE STORMS WERE MOVING
SLIGHTLY NORTH OF EAST...AND WILL REMAIN IN THE VICINITY OF KUIN
THIS EVENING BEFORE DIMINISHING. FOCUS FOR CONVECTION OVERNIGHT
SHOULD BE NORTH OF THE CWA AND CLOSELY TIED TO THE LOW LEVEL
JET...SO VFR CONDITIONS ANTICIPATED AT ALL SITES. COLD FRONT WILL
STALL AND THEN LIFT BACK NORTH OF KUIN TOMORROW MORNING. TOMORROW
AFTERNOON CONVECTION WILL BE ISOLATED TO SCATTERED AS AREA REMAINS
IN WARM SECTOR. HAVE A TOKEN PROB30 FOR ALL SITES...BUT MAIN
CONVECTIVE THREAT MAY HOLD OFF UNTIL FROPA TOMORROW EVENING.

CVKING

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 1, 3:34 PM CDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
334 PM CDT MON JUN 1 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-021200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
334 PM CDT MON JUN 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ACROSS PORTIONS OF
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS AS A FRONT STALLS
JUST SOUTH OF THE MISSOURI AND IOWA BORDER. A FEW OF THESE STORMS
COULD BE SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS AND
LARGE HAIL.

MODERATE TO MAJOR FLOODING IS CONTINUING ALONG THE ILLINOIS
RIVER. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER
INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCES FOR THUNDERSTORMS WILL INCREASE FROM TUESDAY THROUGH
WEDNESDAY NIGHT AS A COLD FRONT MOVES SOUTHWARD THROUGH THE AREA.
A FEW OF THE STORMS COULD BE SEVERE ON TUESDAY AFTERNOON AND
EVENING...PRIMARILY ALONG AND NORTH OF INTERSTATE 70.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS FROM SATURDAY THROUGH
SUNDAY ACROSS NORTHEAST AND CENTRAL MISSOURI AND WEST CENTRAL ILLINOIS.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE ILLINOIS
RIVER. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING ACROSS PORTIONS OF
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

GLASS

In the hours before

Special weather statement, Jun 1, 4:57 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
457 PM CDT MON JUN 1 2009

MOZ018-012230-
KNOX MO-
457 PM CDT MON JUN 1 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KNOX COUNTY UNTIL 530 PM
CDT...

AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GREENSBURG...OR 7 MILES NORTH OF EDINA...
MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...COLONY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Local storm report, Jun 1, 5:51 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
551 PM CDT MON JUN 01 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             3 N BARING              40.29N  92.21W
06/01/2009  M0.75 INCH       KNOX               MO   CO-OP OBSERVER

            NEAR GREENSBURG....ALONG THE COUNTY LINE.

&&

EVENT NUMBER LSX0902120

KARLZ
Special weather statement, Jun 1, 6:17 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
617 PM CDT MON JUN 1 2009

MOZ018-020015-
KNOX MO-
617 PM CDT MON JUN 1 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KNOX COUNTY UNTIL 715 PM
CDT...

AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF BRASHEAR...OR 11 MILES NORTHWEST
OF EDINA...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GREENSBURG...COLONY
AND BARING.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 5:28 PM CDTSevere Thunderstorm WarningLSXKnox47 min

Nearby

Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.